Quantcast

Living with Psoriatic Arthritis (PsA)

Enbrel Shot site reaction. Help


#1

I just did my 3rd injection of Enbrel last night. I’ve been doing it in my thighs. And switched off L-R-L. Today I have large red blotchy skin around the injection site. And about 2 inches around the injection spot it’s very hard and hot. On my right leg is a red blotchy area but not as red and isn’t hot. Also isn’t right around the actual spot of the injection. And both thighs do have some hot burning sensations. I have severe anxiety/depression problems so I’m really worried about this. Please let me know if this is normal and nothing to worry about.
Thank YOU!
CathyP


#2

Vaccine site reactions do happen. This often changes when people switch to pre-filled syringe instead of the auto-injector. I know that when I use my thigh for the injection I tend to get a small reaction, and this doesn’t happen when I use my belly. That one I have no answer for. You can check in with your doctor but I encourage you to specifically ask about switching to the syringes.


#3

I’m on a biosimilar to Enbrel (called Erelzi) and have just had my second injection via auto-pen. So far no reactions but I had a massive reaction to the last biologic I was on injected into my thigh. Now I’m using my belly, which I find better, and taking an antihistamine tablet the day before and on the day I inject. I don’t know if even taking one the day after would be a good idea. I have heard that it can be the third or fourth injection that causes a reaction though, so I’ll wait and see over the coming weeks. I know my nurse recommends antihistamines for reactions. I use Citirizene. Good luck!


#4

Hi Cathy,

My understanding is that it is rare for an injection site reaction to be serious.

I had an all-over body reaction somewhere around the 4th-6th injection. No real rash or swelling, just red, hot, and itchy all over (I had around 2 hours sleep that night!) I called my rheumy and he was unconcerned, told me to take an antihistamine (the itching and redness had gone down by the time I called him, so I didn’t bother).

I was a bit anxious about taking the next shot, but I did it, and it was fine.


#5

Jen75, thank you for letting me know that. Very helpful.
Hope you have a wonderful day!


#6

Thanks Katie!


#7

I appreciate your response but, seeing the actual needle I can’t do. I know people do what they have to do in order to live and I really hope I dont get to that point. I think I’m gonna try my belly next time.


#8

Cathy, you are not alone on this one. I couldn’t either. Eventually after 5 years of autoinjectors, I can now use a syringe.

I certainly understand why people say the syringes are better (they really do hurt a lot less), but if you are not ready, then understand you not wanting to do it now if you can avoid it.


#9

Hang in there, Cathy! Try the injection into your belly (as per the instructions with the injectors). Also, this is usually a temporary reaction and hopefully it won’t continue.


#10

Thank you Grandma J!


#11

I had injection site reactions while on humira recently (Was on it in 2010 with no side effects so I was concerned) My rheum told me to take an antihistamine and ibuprofen (if you can) a couple hours prior to injecting. I also iced before and after injecting. Ultimately I stopped because humira wasn’t working for me, but using ice and the meds helped a lot.


#12

Thank you to the community! I start Enbrel Tuesday. It’s nice to have this information in preparation. I’m already taking Otezla. Now adding Enbrel. :frowning:️ Does anyone know if you have to take special precautions to avoid germs (ex: crowds) ?


#13

Yes. Enbrel can weaken your immune system. Good hand hygiene (I carry hand sanitizer everywhere) and avoiding others who are sick will help. I’ve been on biologics off and on through high school and college. Have only got seriosily ill once.


#14

Ptm, experiences vary. Many of us find we tend not to get sick on biologics. That’s true for me - I don’t take any special precautions and have only had the occasional cold or throat infection since starting Humira in 2014, plus the few colds I’ve had have been mild compared to those my straightforwardly healthy friends and family have had.


#15

Thank you do much. I am a little nervous about starting a new drug. Methotrexate was a disaster for me. Nausea, lost half my hair, and stayed in bed all day after giving myself the shot the night before. I take 15 prescriptions daily. I hate thinking of all the chemo also I’m putting in my body. Thanks again. It’s good to have experienced people to ask questions of!


#16

Hmm…two totally different responses. I guess we each probably react differently. :pray::pray::pray::pray: